Illinois, 2015Extreme Cold in Illinois, January 7 to 8, 2015
January 7 to 8, 2015 · NWS ILX · 7 events in 7 counties and zones
A bitterly cold airmass spilled into central Illinois behind a departing storm system on January 7th and 8th. Actual air temperatures bottomed out between 0 and -10F during the early morning of January 8th.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A bitterly cold airmass spilled into central Illinois behind a departing storm system on January 7th and 8th. Actual air temperatures bottomed out between 0 and -10F during the early morning of January 8th. Thanks to a continued northwesterly wind of 5 to 10 mph, wind-chill values dropped to between -25 and -30F along and north of a Galesburg...to Peoria...to Bloomington line.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jan 7, 5:32 PM CST, 2 hours 28 minutes earlier.
Area forecast discussion, Jan 7, 5:32 PM CST, 2 hours 28 minutes before
Area Forecast Discussion
NATIONAL WEATHER SERVICE LINCOLN IL
532 PM CST Wed Jan 7 2015
.SHORT TERM...(Tonight)
ISSUED AT 252 PM CST WED JAN 7 2015
Arctic high pressure continues to slide southeast into Missouri...
with cold temperatures remaining over the CWA this afternoon into
this evening. Northwest winds will stay breezy through the remainder
of the afternoon...decreasing around sunset. As the high pushes
southeastward...temperatures will bottom out over the northwest
counties slightly after midnight and will then begin to slowly rise
as winds shift to the southwest and a slightly warmer air mass
enters western portions of Illinois. Meanwhile...the colder air will
linger over northeastern portions of Illinois through the mid
morning. Decided to lean a little more towards temperatures not
going too cold overnight given the warmer 850mb temperatures moving
into the area. However...with snow cover and mostly clear skies
temperatures will still not have a problem dropping off overnight.
Wind chills have been updated for the overnight period due to
warming the minimum temperatures slightly. The warning and advisory
are still in place...since wind chills will range from around -15 to
-30. Some counties in the sw CWA were downgraded from a Warning to
an Advisory. Otherwise...temperatures slowly warming up will allow
the Warning and Advisory to expire in the tomorrow period.
&&
.LONG TERM...(Thursday through Wednesday)
ISSUED AT 252 PM CST WED JAN 7 2015
Next wave rotating through eastern North America trough is expected
to approach Illinois on Thursday which should allow southwest flow
to set up with resultant warm advection. By 00z Thursday Evening 850
mb temps are progged to warm 10-20C in 24 hours. However, with snow
cover over northern forecast area and increasing clouds highs should
remain below normal.
Next surge of cold air should blast in Thursday Night and Friday
behind the wave. Air behind this wave not quite as cold as the
current airmass, but some readings below zero Friday Morning in snow
covered areas seems like a good bet and with winds 10-20 mph progged
may have to consider another wind chill advisory across the north
once we make it through this ongoing cold event. Even A few flurries
may be possible with wave passage, but moisture is extremely limited
so do not expect any measurable snowfall.
Heights begin to build late Friday as flow transitions to more
zonal, temps should respond with a warming trend reaching near
seasonal normals by Sunday. Latest (12z) GFS has shifted more in
line with ECMWF in forecasting a southern stream wave producing
precip as far north as the forecast area Sunday Night and early
Monday. Earlier iterations of GFS kept moisture more limited with
this system and produced precip only as far northwest as the Ohio
River. Will trend a bit upward with PoPs with this system.
As for precip type, GFS (12z) forecasted thermal profile suggests an
area of mixed/freezing rain will be possible. For now will
broadbrush given the spread in GEFS solutions and wait for event to
become better delineated before being more specific. Colder air
should return following the system for midweek.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
ISSUED AT 527 PM CST WED JAN 7 2015
VFR conditions are expected thru this forecast period with MVFR
cigs approaching from the northwest at or just after 00z Friday.
High pressure will shift south of the area tonight bringing another
very cold night to the forecast area. Any residual MVFR cig should
dissipate after 00z with a mostly clear sky expected thru 09z before
a band of cirrus streaks southeast into the area for the morning
hours. Surface winds will diminish quickly this evening and then back
into the southwest after midnight. Look for speeds to average from
5 to 10 kts after 00z. Southwest to south winds will increase in
speed again tomorrow morning as the high shifts further away and
low pressure tracks to our north during the afternoon. Wind speeds
tomorrow will increase to between 15 and 25 kts by late morning
with a few gusts up to around 30 kts possible thru the afternoon.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY until Noon CST Thursday FOR ILZ036-040>042-
047>057-061>063-066>068-071>073.
WIND CHILL WARNING until Noon CST Thursday FOR ILZ027>031-037-
038-043>046.
&&
SHORT TERM...ALW
LONG TERM...Barker
AVIATION...Smith
Hazardous weather outlook, Jan 7, 3:17 PM CST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
317 PM CST WED JAN 7 2015
ILZ027>031-037-038-043>046-081200-
CHAMPAIGN-DE WITT-KNOX-MARSHALL-MCLEAN-PEORIA-PIATT-STARK-
TAZEWELL-VERMILION-WOODFORD-
317 PM CST WED JAN 7 2015
...WIND CHILL WARNING IN EFFECT UNTIL NOON CST THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.
.DAY ONE...TONIGHT
BITTER COLD TEMPERATURES WILL CONTINUE THROUGH TONIGHT AS AN
ARCTIC AIR MASS CONTINUES TO MOVE ACROSS THE AREA. TEMPERATURES WILL BE
IN THE SINGLE DIGITS FOR THE REMAINDER OF THE AFTERNOON AND THEN FALL TO
BETWEEN 10 AND 15 BELOW ZERO TONIGHT. THE COMBINATION OF THE
BITTER COLD TEMPERATURES AND NORTHWEST WINDS WILL CREATE WIND
CHILLS OF 20 TO 30 BELOW ZERO THROUGH TONIGHT.
PERSONS SHOULD LIMIT THEIR TIME OUTSIDE. IF THEY MUST BE
OUTSIDE...DRESS IN LAYERS AND COVER AS MUCH AS POSSIBLE. FROST
BITE COULD OCCUR IN 30 MINUTES OR LESS ON EXPOSED SKIN. EXTENDED
EXPOSURE WITHOUT PROPER CLOTHING WILL INCREASE THE RISK OF
HYPOTHERMIA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE BITTER COLD TEMPERATURES AND EXTREME WIND CHILLS OF 20 TO 30
BELOW ZERO WILL CONTINUE UNTIL NOON ON THURSDAY.
A WIND CHILL ADVISORY MAY BE NEEDED ON FRIDAY AS ANOTHER SURGE OF
ARCTIC AIR DESCENDS OVER THE REGION. WIND CHILL VALUES COULD ONCE
AGAIN REACH THE -15 TO -25 RANGE ON FRIDAY INTO FRIDAY NIGHT.
THERE WILL ALSO BE A CHANCE FOR A WINTRY MIX OF PRECIPITATION ON
SUNDAY NIGHT INTO MONDAY AS A STORM SYSTEM MOVES THROUGH THE
REGION. FREEZING RAIN...SLEET...AND SNOW COULD OCCUR OVER MOST
LOCATIONS DURING THIS TIME FRAME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED.
ILZ036-040>042-047>057-061>063-066>068-071>073-081200-
CASS-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-FULTON-JASPER-LAWRENCE-LOGAN-MACON-MASON-MENARD-MORGAN-
MOULTRIE-RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-
317 PM CST WED JAN 7 2015
...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
BITTER COLD TEMPERATURES WILL CONTINUE THROUGH TONIGHT AS AN
ARCTIC AIR MASS CONTINUES TO MOVE ACROSS THE AREA. TEMPERATURES
WILL BE IN THE SINGLE DIGITS FOR THE REMAINDER OF THE AFTERNOON
AND THEN FALL TO BETWEEN 10 AND 15 BELOW ZERO TONIGHT. THE
COMBINATION OF THE BITTER COLD TEMPERATURES AND NORTHWEST WINDS
WILL CREATE WIND CHILLS OF 15 TO 25 BELOW ZERO THROUGH TONIGHT.
PERSONS SHOULD LIMIT THEIR TIME OUTSIDE. IF THEY MUST BE
OUTSIDE...DRESS IN LAYERS AND COVER AS MUCH AS POSSIBLE. FROST
BITE COULD OCCUR IN 30 MINUTES OR LESS ON EXPOSED SKIN. EXTENDED
EXPOSURE WITHOUT PROPER CLOTHING WILL INCREASE THE RISK OF
HYPOTHERMIA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE BITTER COLD TEMPERATURES AND EXTREME WIND CHILLS OF 15 TO 25
BELOW ZERO WILL CONTINUE UNTIL NOON ON THURSDAY.
DANGEROUS WIND CHILLS COULD BE POSSIBLE ON FRIDAY INTO FRIDAY
NIGHT AS WIND CHILL VALUES COULD ONCE AGAIN REACH THE -10 TO -20
RANGE.
THERE WILL ALSO BE A CHANCE FOR A WINTRY MIX OF PRECIPITATION ON
SUNDAY NIGHT INTO MONDAY AS A STORM SYSTEM MOVES THROUGH THE
REGION. FREEZING RAIN...SLEET...AND SNOW COULD OCCUR OVER MOST
LOCATIONS DURING THIS TIME FRAME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED.
WERTZ
Extreme Cold/Wind Chill, Knox
- When
- January 7, 8:00 PM CST to January 8, 8:00 AM CST
- Where
- Knox forecast zone
- Reported by
- ASOS
- Coordinates
- 40.932, -90.213 (the zone’s center; the record gives no point)
Dangerously cold wind-chill readings of -25 to -30F developed across Knox County during the early morning of January 8th.
Extreme Cold/Wind Chill, Stark
- When
- January 7, 8:00 PM CST to January 8, 8:00 AM CST
- Where
- Stark forecast zone
- Reported by
- ASOS
- Coordinates
- 41.093, -89.797 (the zone’s center; the record gives no point)
Dangerously cold wind-chill readings of -25 to -30F developed across Stark County during the early morning of January 8th.
Extreme Cold/Wind Chill, Marshall
- When
- January 7, 8:00 PM CST to January 8, 8:00 AM CST
- Where
- Marshall forecast zone
- Reported by
- ASOS
- Coordinates
- 41.033, -89.345 (the zone’s center; the record gives no point)
Dangerously cold wind-chill readings of -25 to -30F developed across Marshall County during the early morning of January 8th.
Extreme Cold/Wind Chill, Woodford
- When
- January 7, 8:00 PM CST to January 8, 8:00 AM CST
- Where
- Woodford forecast zone
- Reported by
- ASOS
- Coordinates
- 40.788, -89.211 (the zone’s center; the record gives no point)
Dangerously cold wind-chill readings of -25 to -30F developed across Woodford County during the early morning of January 8th.
Extreme Cold/Wind Chill, Peoria
- When
- January 7, 8:00 PM CST to January 8, 8:00 AM CST
- Where
- Peoria forecast zone
- Reported by
- ASOS
- Coordinates
- 40.788, -89.760 (the zone’s center; the record gives no point)
Dangerously cold wind-chill readings of -25 to -30F developed across Peoria County during the early morning of January 8th.
Extreme Cold/Wind Chill, Tazewell
- When
- January 7, 8:00 PM CST to January 8, 8:00 AM CST
- Where
- Tazewell forecast zone
- Reported by
- ASOS
- Coordinates
- 40.508, -89.513 (the zone’s center; the record gives no point)
Dangerously cold wind-chill readings of -25 to -30F developed across Tazewell County during the early morning of January 8th.
Extreme Cold/Wind Chill, McLean
- When
- January 7, 8:00 PM CST to January 8, 8:00 AM CST
- Where
- McLean forecast zone
- Reported by
- ASOS
- Coordinates
- 40.491, -88.847 (the zone’s center; the record gives no point)
Dangerously cold wind-chill readings of -25 to -30F developed across McLean County during the early morning of January 8th.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow and Winter Weather in Pennsylvania, January 7, 20152 deaths · 10 injured · 2 events
- Extreme Cold and Cold in Illinois, January 7 to 8, 20151 death · 6 events
- Cold in Nebraska, January 7, 201528 events
- Extreme Cold and Cold in New York, January 7 to 8, 201527 events
- Strong Wind in New Jersey, January 7, 2015$20,000 · 9 events
- Cold in New Jersey, January 7 to 8, 201521 events
- Cold in Wisconsin, January 7 to 8, 201520 events
- Extreme Cold in Vermont, January 7 to 8, 201516 events
- Extreme Cold and Cold in Pennsylvania, January 7 to 8, 201513 events
- Cold in Kentucky, January 7 to 8, 201511 events
- Extreme Cold in Alabama, January 7 to 8, 201511 events
- Cold in North Carolina, January 7 to 8, 201511 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 556016, 556017, 556019, 556020, 556021, 556022, 556023.